Search in the Abstract Database

Search Abstracts 2015

* = Presenting author

P252 Fulminant hepatic failure requiring transplantation after initiation of infliximab therapy in Ulcerative Colitis

R.S. Parra*1, V. Foresto Machado1, M. Ribeiro Feitosa1, Ê. David Mente1, L. Naira Zambelli Ramalho2, 3, J. Joaquim Ribeiro da Rocha1, O. Féres1

1University of Sao Paulo, Surgery and Anatomy, Ribeirao Preto SP, Brazil, 2University of Sao Paulo, Pathology, Ribeirao Preto SP, Brazil, 3University of São Paulo, Pathology, Ribeirao Preto, Brazil

Background

Antibodies against tumor necrosis factor alpha, such as Infliximab (IFX) have a well-established efficacy in the treatment of inflammatory bowel diseases. However, they have been associated with drug-induced liver injurt (DILI)

Methods

We report a 38-year-old female with refractory UC that developed fulminant hepatic failure temporally linked to initiation of IFX, which required urgent liver transplantation

Results

Baseline liver function were entirely normal. Routine laboratorial exams after last IFX infusion showed increase in transaminases levels. There was no history of alcohol abuse or infection or other drugs. Serology for hepatitis B and C viruses, HIV, CMV and EBV were negative. Abdominal ultrasound was normal. No serum smooth-muscle, anti-nucleic, or antimitochondrial antibodies could be detected. Following, the patient developed fatigue and jaundice. At this time the exams showed severe cholestasis. Nuclear magnetic resonance demonstrated liver damage. The patient was transferred to the liver transplant unit, where the clinical condition further deteriorated. Grade III hepatic encephalopathy was observed 5 days after admission to the transplant unit. Liver transplant (LT) was performed 2 days later. The liver biopsy revealed extensive necrosis compatible with fulminant hepatic failure. The patient got well and was discharged 12 days after LT. Her hepatic function tests slowly normalized.

 

ECCOJC jju027 P252 F0001

“Hepatic necrosis. H&E staining, original magnification 10x”

 

ECCOJC jju027 P252 F0002

 

“Hepatic necrosis. H&E staining, original magnification 20x”

 

 

Conclusion

IFX has been reported to induce acute liver failure by at least three mechanisms: induction of autoimmune hepatitis, cholestatic liver injury and direct toxicity. Considering the exclusion of main liver diseases, the temporal correlation between infliximab exposure and laboratorial changes, an IFX-induced hepatitis diagnosis was admitted. Current consensus guidelines recommend baseline liver function tests with a hepatic risk factor screen (hepatitis serology, auto-antibodies) prior to onset of therapy. It is suggested screening for liver dysfunction at 4-month intervals and discontinuation of IFX therapy if transaminase levels reach three times the upper limit of normal. This study highlights an important and potentially lethal complication of IFX therapy and reinforces need for caution and increased vigilance in prescreening and ongoing surveillance for patients on IFX